Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 126, NWS La Crosse, WI

September 22, 20254 counties in Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Sep 22, 2025, 7:06 AM CDT for 4 counties in Wisconsin. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 22, 2025, 7:06 AM CDT (12:06 UTC)
Expired
Sep 22, 2025, 7:45 AM CDT
In force
39 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Juneau County, WI, Monroe County, WI, Richland County, WI, Vernon County, WI

The radar

The La Crosse radar (KARX), 57 km from the middle of the area, began a volume at 12:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 0.1 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2025-09-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 304 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2025-09-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
304 J/kg
Mixed-layer CIN
-95 J/kg
Mixed-layer LCL
1026 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
-32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 22, 6:17 AM CDT, 49 minutes earlier. Its key messages:

  • Showers and storms today will slowly shift southward into the evening. Some strong storms and an isolated severe storm (large hail) are possible. Locations northwest of a Mason City to Black River Falls line should receive the most rainfall /0.50-1.00" possible/, higher with repeat storms.
  • Still unclear how the week will unfold but the higher probability outcome would have rain chances diminish into the 20-30% range for Tuesday through Thursday, then dry for the weekend. Temperatures will be in the 70s, 80F possible for the weekend.
Area forecast discussion, Sep 22, 6:17 AM CDT, 49 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
617 AM CDT Mon Sep 22 2025

.KEY MESSAGES...

- Showers and storms today will slowly shift southward into the
  evening. Some strong storms and an isolated severe storm
  (large hail) are possible. Locations northwest of a Mason City
  to Black River Falls line should receive the most rainfall
  /0.50-1.00" possible/, higher with repeat storms.

- Still unclear how the week will unfold but the higher
  probability outcome would have rain chances diminish into the
  20-30% range for Tuesday through Thursday, then dry for the
  weekend. Temperatures will be in the 70s, 80F possible for the
  weekend.

&&

.DISCUSSION...
Issued at 230 AM CDT Mon Sep 22 2025

Some Strong Storms Possible Today with Isolated Large Hail

GOES water vapor imagery at 22.05Z showing the large scale low over
the Upper Miss Valley and western Great Lakes. Mid-level flow is
enhanced from MSP southward and some splitting supercell
activity was seen last evening and large hail. A good overlap of
instability (1000 J/Kg MLCAPE) and wind shear (effective shear
~35kts) was present last evening off to the west and northwest
of the area (Minneapolis) where up to 2" hail was reported.
Today the upper low will continue to shift northeast toward Lake
Superior with a more northerly push into the overnight. Most
unstable CAPE is building east across southern MN and 1000 J/Kg
is now right near I35 at 07Z.

Radar indicates showers and storms continuing across southcentral MN
into northwest WI at 2 am on the nose of 850 mb moisture transport
and 500-1000 J/Kg of MUCAPE. The instability pool over southwest MN
will shift east this morning under southwest low-level flow with
increases to perhaps 1000 J/Kg over sern MN by 7 am. Fair to Good
850 mb moisture transport convergence is suggested in the latest
many RAP runs peaking around sunrise, along with moderate isentropic
upglide, fueling morning showers and storms across much of the I-90
and north area through the morning (60-80% chances). A decrease in
shower/storm activity is expected late morning into the early
afternoon as the transport convergence wanes. Cannot rule out a
pulse thunderstorm producing severe hail to quarters this
morning, but wind shear is not supportive of longer lived
updrafts.

During the afternoon, instability looks to grow, however for areas
near I-90, this will be contingent on the amount of coverage and
persistence of showers and storms from the morning. A more defined
frontal boundary will develop in the low-levels and provide a convergent
boundary in what appears could be an uncapped air mass by late afternoon
from roughly RST-AUW per HRRR soundings. This has slowed with
successive model runs. The 22.00Z HREF would suggest that as
the upper low shifts northeast, deeper shear wanes to the ~25kt
range by afternoon. With about 1200-1500 J/Kg of MLCAPE (T
72F/Td 63F) near that boundary for shower and thunderstorm
development (45% chances after 4 pm). So, more of a pulse
thunderstorm environment with hail possible, and an outlier
1-1.25" hail stone possible. The SPC marginal risk seems on
track.

The front will slowly shift south during the evening and the shower
and storm chances will mainly be found over northeast Iowa and southwest
WI by mid-evening (40-50% chances). A more weather-free day allows
for instability to grow and linger into the evening there. Overall,
have increased the rain chances area wide for the forecast through
3 am Tuesday.

Rainfall: A pretty impressive 3-4" band has fallen just north
of the area near Hastings/River Falls with the MRMS rainfall
estimates tracking well per observations (3.90" just south of
River Falls). 24-hour rainfall amounts will generally be
highest with the instability area northwest of a line from
Mason City IA to Black River Falls WI. Some pockets of 1-1.5"
are suggested by the 22.00Z HREF LPMM as outlier high amounts
there, with the average closer to 0.50".

Weather on the Decrease This Week, Seasonal, Shower Chances South

There are still uncertainties as the week moves forward as a strong
shortwave trough, currently digging through the northern Intermountain
West per GOES water vapor imagery, will develop/track through the
nation's mid-section. Portions of southern Wisconsin and extreme
northeast Iowa may be under the very northern extent of light rain
shield. The challenge is the varying track of the slow moving low
pressure area traveling from roughly MO through the Ohio Valley.
Should it take a northern track with a deeper low (~40% chance
per 21.12Z LREF clusters), light rain chances would increase
south of La Crosse Tuesday night through Thursday. The large
scale pattern is undergoing big changes with ridge building in
the western U.S toward Hudsons Bay, allowing for an unsettled
low track across the central U.S. For now, rain chances are
forecast in the 20-30% range southeast of La Crosse.

There is 80% agreement in the 22.12Z LREF clustering that the
longwave ridge will build in by Friday and for the weekend, with
temperatures above normal in the 70s-80F and dry.

&&

.AVIATION /12Z TAFS THROUGH 12Z TUESDAY/...
Issued at 615 AM CDT Mon Sep 22 2025

An active morning across the area with showers and storms with
rainfall rates heavy enough to cause IFR visibilities. As the
morning continues, the storms will likely weaken or decrease in
coverage across the area for a midday break.

As instability grows this afternoon, another chance for storms
enters into the forecast centered around 00Z Tuesday. Confidence
is lower on the coverage of this period of storms. If clouds and
rain persists this morning, instability will not be able to
grow, limiting the TSRA chances later today. As the overnight
continues, the storm chances slowly shift south toward IL and
east-central IA.

Tuesday is a quieter day around the area after morning fog
chances.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.

&&

DISCUSSION...Baumgardt
AVIATION...Baumgardt
Hazardous weather outlook, Sep 22, 4:20 AM CDT, 2 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
420 AM CDT Mon Sep 22 2025

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-231200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
420 AM CDT Mon Sep 22 2025

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Periodic thunderstorms are expected today and into the evening.
Some storms may be strong, with a risk of hail to penny to
quarter size (2-5% chance). If storms repeat for several hours
over the same location with heavy rain (10% chance), there is an
increased risk of flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Rainfall or hail reports are always appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Baumgardt

In the hours before

Special weather statement, Sep 22, 2:04 AM CDT, 5 hours 2 minutes before
Special Weather Statement
National Weather Service La Crosse WI
204 AM CDT Mon Sep 22 2025

MNZ086-087-220745-
Olmsted MN-Dodge MN-
204 AM CDT Mon Sep 22 2025

...A STRONG THUNDERSTORM WILL IMPACT WESTERN OLMSTED AND SOUTHEASTERN
DODGE COUNTIES THROUGH 245 AM CDT...

At 203 AM CDT, Doppler radar was tracking a strong thunderstorm near
Byron, or 8 miles southeast of Mantorville, moving northeast at 30
mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Rochester and Byron around 210 AM CDT.

Other locations impacted by this storm include Chester, Highway 30
And County 15, Oslo, Apache Mall, County Roads 6 And 15, Highway 52
And 55th Northwest, Salem Corners, Century High School, Marion, and
Highway 52 And County 14.

This includes Interstate 90 in Minnesota between mile markers 218 and
219.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4415 9248 4398 9223 4385 9271 4385 9274
      4396 9279
TIME...MOT...LOC 0703Z 239DEG 28KT 4396 9267

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Naylor
Special weather statement, Sep 22, 2:50 AM CDT, 4 hours 16 minutes before
Special Weather Statement
National Weather Service La Crosse WI
250 AM CDT Mon Sep 22 2025

MNZ086-220830-
Dodge MN-
250 AM CDT Mon Sep 22 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN DODGE COUNTY THROUGH
330 AM CDT...

At 249 AM CDT, Doppler radar was tracking a strong thunderstorm near
West Concord, or 10 miles northwest of Dodge Center, moving east at
35 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  West Concord around 255 AM CDT.

Other locations impacted by this storm include County Roads 1 And 24,
County Roads 20 And 5, Danesville, Berne, Concord, Eden, Highway 57
And 570th Street, and Wasioja.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4420 9304 4420 9269 4419 9268 4409 9268
      4404 9304
TIME...MOT...LOC 0749Z 256DEG 29KT 4413 9300

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Naylor

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 22, 7:33 AM CDTSpecial Weather StatementARXAdams42 min
Sep 22, 2:03 PM CDTSevere Thunderstorm WarningARXVernon57 min
Sep 22, 2:36 PM CDTSevere Thunderstorm WarningARXCrawford, Vernon54 min
Sep 22, 4:14 PM CDTSevere Thunderstorm WarningARXCrawford46 min
Sep 22, 6:02 PM CDTSevere Thunderstorm WarningARXGrant23 min
Sep 22, 6:52 PM CDTSevere Thunderstorm WarningARXCrawford, Grant38 min
Sep 21, 7:06 PM CDTSevere Thunderstorm WarningARXDodge, Mower24 min
Sep 21, 7:45 PM CDTSpecial Weather StatementARXMower30 min
Sep 22, 2:04 AM CDTSpecial Weather StatementARXOlmsted41 min
Sep 22, 2:50 AM CDTSpecial Weather StatementARXDodge40 min
Sep 22, 6:43 AM CDTAreal Flood AdvisoryARXDodge, Mower, Olmsted3 hr
Sep 22, 11:04 AM CDTSpecial Weather StatementARXHouston26 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.